Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 4, 2008, 3:55 AM MDT for 26 counties in North Dakota. It took effect at Apr 4, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2008, 3:55 AM MDT (09:55 UTC)
- In effect from
- Apr 4, 2008, 12:00 PM MDT
- Expired
- Apr 4, 2008, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 26 counties
Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3340 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 040955 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT FRI APR 4 2008 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA FOR LOW HUMIDITIES AND STRONG WINDS AND DORMANT GRASSLANDS... .A COLD FRONT THAT EXTENDED WEST TO EAST ACROSS SOUTHERN CANADA EARLY THIS MORNING WILL MOVE SOUTH INTO NORTH DAKOTA TODAY. SOUTH OF THIS FRONT ACROSS SOUTHERN NORTH DAKOTA...WEST WINDS OF 15 TO 25 MPH WITH SOME HIGHER GUSTS WILL DEVELOP THIS AFTERNOON AND TEMPERATURES WILL RISE INTO THE UPPER 50S AND LOWER 60S...CREATING RELATIVE HUMIDITIES OF 15 TO 23 PERCENT ACROSS THE SOUTHWEST AND SOUTH CENTRAL. NDZ017>023-025-031>037-040>048-050-051-041800- /O.NEW.KBIS.FW.W.0005.080404T1800Z-080405T0200Z/ MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 455 AM CDT FRI APR 4 2008 /355 AM MDT FRI APR 4 2008/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WEST WINDS OVER DRY DORMANT VEGETATION... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. EXPECT MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 23 PERCENT WITH GUSTY WEST WINDS OF 15 TO 25 MPH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS83 KBIS 041617 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1117 AM CDT FRI APR 4 2008 ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA DUE TO LOW HUMIDITIES...BRISK GUSTY WINDS...AND DRY GRASSLANDS... .WEST WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 30 MPH CAN BE EXPECTED IN SOUTHWEST AND SOUTH CENTRAL NORTH DAKTOA THIS AFTERNOON. TEMPERATURES WILL WARM INTO THE UPPER 50S AND LOWER 60S DROPPING THE RELATIVE HUMIDITIES DOWN TO 15 TO 25 PERCENT. THE COMBINATION OF BRISK WINDS...LOW RELATIVE HUMIDITIES...AND DRY GRASSLANDS WILL CAUSE RED FLAG WARNING CONDITIONS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. NDZ017>023-025-031>037-040>048-050-051-050030- /O.CON.KBIS.FW.W.0005.080404T1800Z-080405T0200Z/ MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 1117 AM CDT FRI APR 4 2008 /1017 AM MDT FRI APR 4 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW HUMIDITIES AND STRONG WINDS AND DRY GRASSLANDS... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. EXPECT MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 25 PERCENT WITH GUSTY WEST WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 30 MPH. A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY GRASSLANDS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KBIS 042042 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 342 PM CDT FRI APR 4 2008 ...A RED FLAG WARNING CONTINUES THIS AFTERNOON AND EARLY EVENING FOR SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA DUE TO LOW HUMIDITIES...BRISK GUSTY WINDS...AND DRY GRASSLANDS... .SUSTAINED WESTERLY WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 35 MPH CAN BE EXPECTED IN SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND INTO THE EARLY EVENING. HIGH TEMPERATURES IN THE UPPER 50S AND LOWER 60S...COMBINED WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND DRY GRASSLANDS...HAS CREATED RED FLAG WARNING CONDITIONS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. NDZ017>023-025-031>037-040>048-050-051-050200- /O.CON.KBIS.FW.W.0005.000000T0000Z-080405T0200Z/ MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 342 PM CDT FRI APR 4 2008 /242 PM MDT FRI APR 4 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... SUSTAINED WESTERLY WINDS OF 15 TO 25 MPH WITH A FEW GUSTS TO 35 MPH CAN BE EXPECTED IN SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND INTO THE EARLY EVENING. HIGH TEMPERATURES IN THE UPPER 50S AND LOWER 60S...COMBINED WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND DRY GRASSLANDS...HAS CREATED RED FLAG WARNING CONDITIONS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY GRASSLANDS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KS/TSW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:05 AM MDT, 50 minutes earlier.
Area forecast discussion, Apr 4, 3:05 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 405 AM CDT FRI APR 4 2008 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT A COLD FRONT EXTENDS EAST TO WEST ACROSS SOUTHERN CANADA...POISED TO MOVE SOUTHWARD TODAY INTO NORTH DAKOTA...REACHING CENTRAL NORTH DAKOTA LATE THIS AFTERNOON. UPPER LEVEL SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE NORTHWEST FLOW ALOFT...COMBINED WITH A SURFACE FRONTAL BOUNDARY...WILL HELP CREATE INSTABILITY AND SHOWERS - MAINLY THIS AFTERNOON - OVER NORTHERN AND CENTRAL NORTH DAKOTA TODAY. TONIGHT THE NEXT H500 LOW/TROUGH MOVES ACROSS THE ROCKIES AND DEVELOPS SURFACE LOW PRESSURE IN THE LEE OF THE ROCKIES. THE UPPER LEVEL ENERGY REACHES WESTERN NORTH DAKOTA TONIGHT AND IMPULSES CONTINUE TO MARCH ACROSS THE STATE THROUGH SUNDAY. THE PATH OF THE SURFACE LOW TRACKS ACROSS SOUTH DAKOTA...KEEPING NORTH DAKOTA IN A GOOD POSITION FOR RAIN AND/OR SNOW FRIDAY NIGHT AND SATURDAY...AND SNOW SATURDAY NIGHT. 1 TO 2 INCHES OF SNOW IS LIKELY TO FALL SATURDAY AND SATURDAY NIGHT OVER SOUTHERN NORTH DAKOTA...WITH UP TO 3 INCHES POSSIBLE SOUTH OF JAMESTOWN. .LONG TERM...MONDAY THROUGH THURSDAY FORECAST CONCERNS FOR THE LONG TERM DEAL WITH THE DEVELOPMENT OF AN UPPER TROUGH OVER THE CENTRAL U.S. MODELS ARE TRENDING FARTHER SOUTH WITH IMPULSES WORKING THROUGH THE DEVLEOPING TROUGH AND ARE LESS IMPRESSIVE OVER WESTERN AND CENTRAL NORTH DAKOTA CONCERNING A SIGNIFICANT PRECIPITATION EVENT LATE IN THE PERIOD. IN THE DAY 4-5 TIMEFRAME WE MADE VERY FEW ADJUSTMENTS. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF IN THE AMOUNT OF UPPER LEVEL FLOW OVER THE NORTHERN PLAINS. AT 12Z TUESDAY THE ECMWF IS INDICATING SIGNIFICANT UPPER LEVEL RIDGING OVER THE NORTHERN PLAINS AND INTO CENTRAL CANADA BETWEEN TWO SHORTWAVE TROUGHS. THE GFS SHOWS A WEAK SOUTHWEST FLOW OVER OUR AREA DURING THE SAME PERIOD. THE CANADIAN MODEL IS A COMPROMISE SOLUTION BUT DOES INDICATE MORE UPPER FLOW OVER THE NORTHER PLAINS WHICH IS CLOSER TO THE GFS SOLUTION. ALL MODELS KEEP THE DEVELOPING STORM SYSTEM OVER THE SOUTHERN PLAINS ON MONDAY...SOUTH AND EAST OF OUR CWA AS IT MOVES INTO THE GREAT LAKES REGION BY 12Z WEDNESDAY. FOR THE DAY 4-5 FORECAST WE KEPT POPS THE SAME AS PREVIOUS FORECAST. LOOKS LIKE NO SIGNIFICANT PRECIPITATION IS IN STORE MONDAY AND TUESDAY. A ECMWF SOLUTION WOULD INDICATE NO PRECIPITATION BUT A GFS/CANADIAN SOLUTION WOULD SUPPORT SOME SLIGHT CHANCE POPS. THAT IS WHAT WE HAVE CURRENTLY AND SEE NO REASON TO REMOVE THEM AT THIS TIME. ONLY SOME MINOR TWEAKS TO TEMPERATURES IN THE DAY 4-5 TIMEFRAME. LATE IN THE EXTENDED...UPPER RIDGING BUILDS OVER THE AREA WITH DRY CONDITIONS AND WARMER TEMPERATURES EXPECTED. && .AVIATION... LOW PRESSURE SITUATED ALONG THE INTERNATIONAL BORDER WITH SURFACE HIGH PRESSURE OVER THE CENTRAL CANADIAN PROVINCES THIS MORNING AND A BAND OF MVFR-IFR CLOUDINESS DEVELOPING BETWEEN THE TWO. THE LOW PRESSURE SYSTEM WILL TRACK EAST TODAY AND MODELS INDICATE SOME LOWER VFR CLOUDINESS DROPPING INTO NORTHERN NORTH DAKOTA THIS AFTERNOON. GFS ALSO INDICATES A LITTLE QPF FROM ISN-MOT AFT 18Z. A SOUTHWEST TO WEST FLOW THIS MORNING WILL TURN MORE NORTHWEST TO NORTH BY LATE THIS AFTERNOON ACROSS THE NORTH. THE SOUTHERN TAF SITES WILL SEE SOME MID AND HIGH CLOUDINESS TODAY WITH A SOUTHWEST FLOW TURNING NORTHWEST THIS AFTERNOON. FORECAST SOUNDINGS INDICATE NEARLY ADIABATIC LAPSE RATE TO AROUND 700 MB ACROSS THE SOUTHERN TAF SITES THIS AFTERNOON SO ONCE AGAIN WILL SEE SOME GUSTY WINDS IN THE AFTERNOON. TONIGHT THIS BOUNDARY DROPS SOUTH BRINGING SOME MVFR CLOUDINESS INTO THE REGION. AN UPPER LEVEL TROUGH WILL ALSO MOVE INTO MONTANA TONIGHT WITH A SURFACE LOW DEVELOPING OVER SOUTHEAST MONTANA BY 12Z SATURDAY. THIS WILL BRING SOME PRECIP INTO MAINLY THE WEST AFT 06Z. SURFACE FLOW WILL TURN EASTERLY ACROSS THE CWA TONIGHT. && .FIRE WEATHER... A COLD FRONT EXTENDED EAST TO WEST ACROSS SOUTHERN CANADA...POISED TO MOVE SOUTHWARD TODAY INTO NORTH DAKOTA...REACHING CENTRAL NORTH DAKOTA LATE THIS AFTERNOON. COOL AND RELATIVELY MOIST AIR WITH DEWPOINT TEMPERATURES IN THE 20S WILL MOVE INTO NORTHERN NORTH DAKOTA TODAY BEHIND THIS COLD FRONT. SOUTH OF THE FRONT DEWPOINT TEMPERATURES RANGED FROM 10 TO 20 DEGREES. THIS DRIER AIR...COMBINED WITH HIGH TEMPERATURES OF 55 TO 63 DEGREES WILL RESULT IN MINIMUM RELATIVE HUMIDITIES OF AROUND 15 TO 25 PERCENT OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON. WINDS SOUTH OF THE FRONT ARE EXPECTED TO INCREASE TO 15 TO 25 MPH THIS AFTERNOON. THE WINDS...DRY AIR...AND DRY GRASSLANDS WILL COMBINE TO PRODUCE RED FLAG CONDITIONS THIS AFTERNOON AND EARLY EVENING OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ017>023-025-031>037-040>048- 050-051. && JV/TWH
Hazardous weather outlook, Apr 3, 10:52 AM MDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1152 AM CDT THU APR 3 2008 NDZ002>005-012-013-019>023-025-034>037-040>048-050-051-041700- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 1152 AM CDT THU APR 3 2008 /1052 AM MDT THU APR 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WE WILL SEE ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON ACROSS WEST AND CENTRAL NORTH DAKOTA. DRY WESTERLY SURFACE FLOW WILL BRING WINDS OF 15 TO 20 MPH (A FEW HIGHER GUSTS) AND TEMPERATURES OF 55 TO AROUND 60. THIS WILL RESULT IN MINIMUM RH VALUES TO ONCE AGAIN RANGE FROM 15 TO 25 PERCENT. ALTHOUGH A RED FLAG WARNING WILL NOT BE IN EFFECT...CAUTION IS URGED AS ANY FIRES THAT DO START HAVE THE POTENTIAL TO BECOME CRITICAL GIVEN THE EXPECTED WEATHER CONDITIONS AND DRY GRASSLAND CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SPRING STORM SYSTEM WILL SLIDE INTO THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING ACCUMULATING SNOWFALL ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. STAY TUNED FOR FURTHER UPDATES. ANOTHER INTENSE SPRING STORM SYSTEM IS FORECAST BY MODELS TO POSSIBLY IMPACT THE NORTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY. THE UNCERTAINTY IS HIGH HOWEVER BUT WARRANTS MONITORING OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009>011-017-018-031>033-041700- DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK- 1152 AM CDT THU APR 3 2008 /1052 AM MDT THU APR 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM CDT OR 7 PM MDT FOR FIRE WEATHER CONCERNS. DRY WESTERLY SURFACE FLOW WILL BRING WINDS OF 20 TO 25 MPH (A FEW HIGHER GUSTS) AND TEMPERATURES OF 55 TO AROUND 60. THIS WILL RESULT IN MINIMUM RH VALUES TO RANGE FROM 10 TO 15 PERCENT. ANY FIRES THAT DO START HAVE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SPRING STORM SYSTEM WILL SLIDE INTO THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING ACCUMULATING SNOWFALL ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. STAY TUNED FOR FURTHER UPDATES. ANOTHER INTENSE SPRING STORM SYSTEM IS FORECAST BY MODELS TO POSSIBLY IMPACT THE NORTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY. THE UNCERTAINTY IS HIGH HOWEVER BUT WARRANTS MONITORING OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:19 PM MDT | Winter Storm Watch | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Dunn and 14 more | 14 hr |
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.